Alert archive / Kansas / Frost Advisories in 2018

Frost Advisory 2, NWS Dodge City, KS

April 26, 201823 counties in Kansas

NWS Dodge City, KS issued this frost advisory at Apr 26, 2018, 2:36 PM CDT for 23 counties in Kansas. It took effect at Apr 27, 2018, 3:00 AM CDT. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Apr 26, 2018, 2:36 PM CDT (19:36 UTC)
In effect from
Apr 27, 2018, 3:00 AM CDT
Expired
Apr 27, 2018, 6:41 AM CDT
In force
4 hr
Issued by
NWS Dodge City, KS
All 23 counties

Clark County, KS, Edwards County, KS, Ellis County, KS, Finney County, KS, Ford County, KS, Grant County, KS, Gray County, KS, Hamilton County, KS, Haskell County, KS, Hodgeman County, KS, Kearny County, KS, Kiowa County, KS, Lane County, KS, Meade County, KS, Morton County, KS, Ness County, KS, Pawnee County, KS, Rush County, KS, Scott County, KS, Seward County, KS, Stanton County, KS, Stevens County, KS, Trego County, KS

The radar

The Dodge City radar (KDDC), 43 km from the middle of the area, began a volume at 19:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 7.6 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2018-04-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2018-04-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1980 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

487 
WWUS73 KDDC 261936
NPWDDC

URGENT - WEATHER MESSAGE
National Weather Service Dodge City KS
236 PM CDT Thu Apr 26 2018

KSZ030-031-043>046-061>065-074>080-084>088-270345-
/O.NEW.KDDC.FR.Y.0002.180427T0800Z-180427T1300Z/
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-Morton-
Stevens-Seward-Meade-Clark-
Including the cities of Wakeeney, Pheifer, Hays, Scott City, 
Scott State Lake, Dighton, Ness City, La Crosse, Syracuse, Lakin,
Deerfield, Garden City, Jetmore, Hanston, Larned, Johnson City, 
Ulysses, Sublette, Satanta, Cimarron, Montezuma, Dodge City, 
Kinsley, Lewis, Greensburg, Haviland, Elkhart, Hugoton, Liberal, 
Meade, Plains City, Fowler, Ashland, and Minneola
236 PM CDT Thu Apr 26 2018 /136 PM MDT Thu Apr 26 2018/

...FROST ADVISORY IN EFFECT FROM 3 AM CDT /2 AM MDT/ TO 8 AM CDT
/7 AM MDT/ FRIDAY...

The National Weather Service in Dodge City has issued a Frost
Advisory, which is in effect from 3 AM CDT /2 AM MDT/ to 8 AM CDT
/7 AM MDT/ Friday. 

* TEMPERATURE... 32 to 36 degrees.

* IMPACTS...Widespread frost is likely especially on elevated
  surfaces. Frost can damage tender vegetation. Covering plants
  and other outdoor tender vegetation can protect them from
  damage. Some areas are also likely to drop to freezing by 6 am.
  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$

MR
2 follow-up statements
208 
WWUS73 KDDC 262115
NPWDDC

URGENT - WEATHER MESSAGE
National Weather Service Dodge City KS
415 PM CDT Thu Apr 26 2018

KSZ030-031-043>046-061>065-074>080-084>088-271200-
/O.CON.KDDC.FR.Y.0002.180427T0800Z-180427T1300Z/
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-Morton-
Stevens-Seward-Meade-Clark-
Including the cities of Wakeeney, Pheifer, Hays, Scott City, 
Scott State Lake, Dighton, Ness City, La Crosse, Syracuse, Lakin,
Deerfield, Garden City, Jetmore, Hanston, Larned, Johnson City, 
Ulysses, Sublette, Satanta, Cimarron, Montezuma, Dodge City, 
Kinsley, Lewis, Greensburg, Haviland, Elkhart, Hugoton, Liberal, 
Meade, Plains City, Fowler, Ashland, and Minneola
415 PM CDT Thu Apr 26 2018 /315 PM MDT Thu Apr 26 2018/

...FROST ADVISORY REMAINS IN EFFECT FROM 3 AM CDT /2 AM MDT/ TO
8 AM CDT /7 AM MDT/ FRIDAY...

* TEMPERATURE... 32 to 36 degrees.

* IMPACTS...Widespread frost is likely especially on elevated
  surfaces. Frost can damage tender vegetation. Covering plants
  and other outdoor tender vegetation can protect them from
  damage. The coldest locations will be near freezing (30 to 32)
  for a few hours around sunrise Friday. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$

TURNER
010 
WWUS73 KDDC 271141
NPWDDC

URGENT - WEATHER MESSAGE
National Weather Service Dodge City KS
641 AM CDT Fri Apr 27 2018

KSZ030-031-043>046-061>065-074>080-084>088-271245-
/O.CAN.KDDC.FR.Y.0002.000000T0000Z-180427T1300Z/
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-Morton-
Stevens-Seward-Meade-Clark-
Including the cities of Wakeeney, Pheifer, Hays, Scott City, 
Scott State Lake, Dighton, Ness City, La Crosse, Syracuse, Lakin,
Deerfield, Garden City, Jetmore, Hanston, Larned, Johnson City, 
Ulysses, Sublette, Satanta, Cimarron, Montezuma, Dodge City, 
Kinsley, Lewis, Greensburg, Haviland, Elkhart, Hugoton, Liberal, 
Meade, Plains City, Fowler, Ashland, and Minneola
641 AM CDT Fri Apr 27 2018 /541 AM MDT Fri Apr 27 2018/

...FROST ADVISORY IS CANCELLED...

The National Weather Service in Dodge City has cancelled the
Frost Advisory. 

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this frost advisory went out at Apr 26, 12:01 PM CDT, 2 hours 35 minutes earlier.

Area forecast discussion, Apr 26, 12:01 PM CDT, 2 hours 35 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
1201 PM CDT Thu Apr 26 2018

...UPDATED AVIATION SECTION...

.SHORT TERM...(Today and tonight)
Issued at 412 AM CDT Thu Apr 26 2018

Early morning temperatures had fallen into the mid/upper 30s in
most locations with dewpoints generally in the low to mid 30s.
These conditions will be ripe for frost development through
sunrise so will continue the current frost headline through
expiration time.

Current satellite loops and analysis show the next 500 millibar
shortwave trough currently moving through western South Dakota and
Wyoming early this morning. The associated cold front was pushing
south through northeast Colorado. The front will cross western
Kansas this morning and should be exiting south central Kansas
later this afternoon. 00z models continue to show some some widely
scattered showers developing mainly eastern portions of southwest
Kansas into central/south central Kansas this afternoon. While there
is some very limited instability in south central Kansas, think
that the best potential for any thunder should be south of the
forecast area into Oklahoma.

The shortwave trough moves through the area this afternoon and
early evening. Any chance for precipitation should end or move
south of the forecast area by sunset with skies becoming clear.
Surface high pressure will move south through the central High
Plains tonight with the gusty north winds diminishing with sunset
and becoming light west to southwest overnight. Will continue the
trend of going below MOS guidance and keep low temperatures in the
low to mid 30s over much of the area tonight. This should set the
stage for another round of frost. Coordinated with surrounding
offices that are currently issuing frost/freeze headlines and the
consensus was to hold off on another advisory for now and let the
next shift issue it.

.LONG TERM...(Friday through Wednesday)
Issued at 412 AM CDT Thu Apr 26 2018

Upper level ridging will build back over the central High Plains
which will bring warmer temperatures into the 70s and 80s back to
western Kansas this weekend.

The first half of next week will see upper level troughing develop
over western North America with increasing southwesterly flow over
the central High Plains. Both the GFS and ECMWF show moist southerly
flow developing from Texas to Kansas with a dryline developing from
western Kansas to west Texas Monday and Tuesday. While details on
the location of the dryline are still uncertain, confidence in the
possibility of some severe thunderstorms continues to increase for
early next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1154 AM CDT Thu Apr 26 2018

An upper level cold pool is about to move through the area,
allowing a few or more instability showers across the central
Kansas counties, and strong northerly winds across the west. The
stronger winds will decouple from the surface by sunset this
evening as winds return to light overnight with VFR, nearly clear
sky expected.

&&

.FIRE WEATHER...
Issued at 412 AM CDT Thu Apr 26 2018

North winds gusting over 40 mph are expected behind a cold front
moving through the region this morning. Relative humidity levels
are expected to only drop to around 30 percent this afternoon but
given the gusty winds and minimal greenup, elevated fire weather
conditions will be possible today, especially along and west of
Highway 83.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  68  33  73  42 /  10   0   0   0
GCK  65  30  72  41 /  10   0   0   0
EHA  66  35  72  43 /   0   0   0   0
LBL  66  35  72  42 /  10   0   0   0
HYS  66  36  73  40 /  10   0   0   0
P28  70  37  73  44 /   0  50   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Frost Advisory from 3 AM CDT /2 AM MDT/ to 8 AM CDT /7 AM MDT/
Friday for KSZ030-031-043>046-061>066-074>080-084>088.

&&

SHORT TERM...Gerard
LONG TERM...Gerard
AVIATION...MR
FIRE WEATHER...Gerard
Hazardous weather outlook, Apr 26, 4:55 AM CDT, 9 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
455 AM CDT Thu Apr 26 2018

KSZ030-031-043>046-061>066-074>081-084>090-271000-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
455 AM CDT Thu Apr 26 2018 /355 AM MDT Thu Apr 26 2018/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Frost potential will remain high through sunrise as temperatures
continue to hover in the low to middle 30s in many locations.
Elevated fire weather conditions will develop later this morning
and afternoon, especially over far southwest Kansas, as a strong
cold front moves through the area.

Day 1 Hazards
-------------
* Non-thunderstorm wind: Elevated risk
* Freeze: Elevated risk
* Fire weather: Elevated risk

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Days 2-7 Discussion
-------------------

Frost will be possible again late tonight into early Friday
morning as winds become light and temperatures fall into the low
to mid 30s.

Chances for thunderstorms will develop this weekend and continue into
next week. A few severe storms may be possible by early next week as
a dry line develops across western Kansas. Elevated to extreme fire
weather conditions will be possible where warm and dry southwest winds
develop behind the dryline especially on Monday.

Days 2-7 Hazards
----------------
* Friday
  - Freeze: Elevated risk

* Saturday
  - Lightning: Limited risk
  - Non thunderstorm wind: Limited risk
  - Fire weather: Elevated risk

* Sunday
  - Lightning: Limited risk
  - Non thunderstorm wind: Limited risk
  - Fire weather: Significant risk

* Monday
  - Lightning: Limited risk
  - Non thunderstorm wind: Limited risk
  - Fire weather: Extreme risk

* Tuesday
  - Lightning: Limited risk
  - Non thunderstorm wind: Limited risk
  - Fire weather: Significant risk

* Wednesday
  - Lightning: Limited risk
  - Non thunderstorm wind: Limited risk
  - Fire weather: Elevated risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

Nearby

Frost Advisories in Kansas, 2018Every frost advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.